Skip to main content Accessibility help

New Bounds for Edge-Cover by Random Walk



We show that the expected time for a random walk on a (multi-)graph G to traverse all m edges of G, and return to its starting point, is at most 2m2; if each edge must be traversed in both directions, the bound is 3m2. Both bounds are tight and may be applied to graphs with arbitrary edge lengths. This has interesting implications for Brownian motion on certain metric spaces, including some fractals.



Hide All
[1]Aldous, D. and Fill, J.Reversible Markov Chains and Random Walks on Graphs. Book in preparation.
[2]Aleliunas, R., Karp, R., Lipton, R., Lovász, L. and Rackoff, C. (1979) Random walks, universal traversal sequences, and the complexity of maze traversal. In Proc. 20th IEEE Symposium on the Foundations of Computer Science, pp. 218–233.
[3]Barlow, M. T., Pitman, J. W. and Yor, M. (1989) On Walsh's Brownian motions. Séminaire de Probabilités (Strasbourg) 23 275293.
[4]Baxter, J. R. and Chacon, R. V. (1984) The equivalence of diffusions on networks to Brownian motion. Contemp. Math. 26 3347.
[5]Brightwell, G. R. and Winkler, P. (1990) Extremal cover time for random walks on trees. J. Graph Theory 14 547554.
[6]Brightwell, G. R. and Winkler, P. (1990) Maximum hitting time for random walks on graphs. Random Struct. Alg. 1 263276.
[7]Broder, A. (1990) Universal sequences and graph cover times: A short survey. In Sequences, Springer, pp. 109122.
[8]Bussian, E. R. (1996) Bounding the edge cover time of random walks on graphs. PhD Thesis, Department of Mathematics, Georgia Institute of Technology.
[9]Chandra, A. K., Raghavan, P., Ruzzo, W. L., Smolensky, R. and Tiwari, P. (1989) The electrical resistance of a graph captures its commute and cover times. In Proc. 21st ACM Symposium on the Theory of Computing, pp. 574–586.
[10]Dembo, A., Peres, Y., Rosen, J. and Zeitouni, O. (2004) Cover times for Brownian motion and random walks in two dimensions. Ann. of Math. 160 433464.
[11]Ding, G., Lee, J. and Peres, Y. (2012) Cover times, blanket times, and majorizing measures. Ann. of Math. 175 14091471.
[12]Doyle, P. and Snell, J. L. (1984) Random Walks and Electrical Networks, Mathematical Association of America.
[13]Feige, U. (1995) A tight upper bound on the cover time for random walks on graphs. Random Struct. Alg. 6 5154.
[14]Frank, H. F. and Durham, S. (1984) Random motion on binary trees. J. Appl. Probab. 21 5869.
[15]Georgakopoulos, A. (2010) Uniqueness of electrical currents in a network of finite total resistance. J. London Math. Soc. 82 256272.
[16]Georgakopoulos, A. (2011) Graph topologies induced by edge lengths. In Infinite Graphs: Introductions, Connections, Surveys, special issue of Discrete Math. 311 15231542.
[17]Georgakopoulos, A. (2013) On graph-like continua of finite length. Preprint.
[18]Georgakopoulos, A. and Kolesko, K. (2013) Brownian motion on graph-like spaces. Preprint.
[19]Kahn, J. D., Linial, N., Nisan, N. and Saks, M. E. (1989) On the cover time of random walks on graphs. J. Theoret. Probab. 2 121128.
[20]Karlin, A. and Raghavan, P. (1995) Random walks and undirected graph connectivity: A survey. In Discrete Probability and Algorithms, Vol. 72 of The IMA Volumes in Mathematics and its Applications, Springer, pp. 95101.
[21]Kigami, J. (2008) Analysis on Fractals, Cambridge University Press.
[22]Lyons, R. with Peres, Y.Probability on Trees and Networks, Cambridge University Press, to appear.
[23]Mihail, M. and Papadimitriou, C. (1994) On the random walk method for protocol testing. In Computer Aided Verification, Vol. 818 of Lecture Notes in Computer Science, Springer, pp. 132141.
[24]Mörters, P. and Peres, Y. (2010) Brownian Motion, Cambridge University Press.
[25]Tetali, P. (1991) Random walks and the effective resistance of networks. J. Theoret. Probab. 4 101109.
[26]Thomassen, C. and Vella, A. (2008) Graph-like continua, augmenting arcs, and Menger's theorem. Combinatorica 28 595623.
[27]Varopoulos, N. T. (1985) Long range estimations for Markov chains. Bull. Sci. Math. 109 225252.
[28]Wald, A. (1944) On cumulative sums of random variables. Ann. Math. Statist. 15 283296.
[29]Walsh, J. (1978) A diffusion with discontinuous local time. Temps Locaux, Astérisque 52/533745.
[30]Winkler, P. and Zuckerman, D. (1996) Multiple cover time. Random Struct. Alg. 9 403411.
[31]Zuckerman, D. (1989) Covering times of random walks on bounded-degree trees and other graphs. J. Theoret. Probab. 2 147157.
[32]Zuckerman, D. (1991) On the time to traverse all edges of a graph. Inform. Process. Lett. 38 335337.


New Bounds for Edge-Cover by Random Walk



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed